How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18975
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

I am taking 20mg Prozac . I am on day 14 now

Resolved Question:

Hi I am taking 20mg Prozac for anxiety. I am on day 14 now and although the nausea has subsided I feel very agitated and have insomnia. I would like to stop the medication and cannot get an appointment at my doctors for another 10 days. Would it be safe if I just stopped taking it?
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer.

Yes, it would typically be fine to simply stop the Prozac at this point.

There is some concern about suddenly stopping an antidepressant, but this is primarily a concern when an antidepressant has been used for a longer period of time, particularly at a higher dose.

Since the Prozac has only been used for 2 weeks, it has not gotten fully into the system, so there is much less risk of symptoms with stopping the Prozac. In addition, of all the antidepressants, the Prozac is least risky for developing symptoms when it is stopped because the Prozac has the longest half-life of the SSRIs.

Therefore, since you are still on the starting dose and have only been taking it for 2 weeks, it would typically be fine to simply stop the drug.

If you were not having significant side effects, doctors would likely still want to taper the dose, such as by taking the drug every other day for a week before stopping the drug. But in the case of someone feeling very agitated and having insomnia, while only having taken the drug for 2 weeks, it would be fine to simply stop the drug.

If I can provide any further information, please let me know.
Customer: replied 2 years ago.

Thank you I also have a numb face and the tongue where it meets my throat feel swollen, I am relieved that I can just stop as although I know this drug has side effects I feel it is not right for me. Thank you for your reply. Best wishes.

Expert:  Dr. D. Love replied 2 years ago.
With these symptoms, it would typically be better to just stop the drug.

You are very welcome.

Please remember to provide a positive rating so that I am credited for assisting you.
Dr. D. Love and 2 other Medical Specialists are ready to help you